Alert archive / Maine / Flash Flood Warnings in 2013

Flash Flood Warning 28, NWS Gray, ME

August 31, 2013Cumberland County, Oxford County, York County, Maine

NWS Gray, ME issued this flash flood warning at Aug 31, 2013, 7:32 PM EDT for Cumberland County, Oxford County, York County, Maine. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2013, 7:32 PM EDT (23:32 UTC)
Expired
Aug 31, 2013, 9:30 PM EDT
In force
118 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, ME, Oxford County, ME, York County, ME

The radar

The Portland,ME radar (KGYX), 42 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:00 PM EDTFLASH FLOOD1 Wsw Hiram, MEROADS WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WGUS51 KGYX 312332
FFWGYX
MEC005-017-031-010130-
/O.NEW.KGYX.FF.W.0028.130831T2332Z-130901T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
732 PM EDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN OXFORD COUNTY IN WESTERN MAINE...
  NORTHWESTERN YORK COUNTY IN SOUTHWEST MAINE...
  WESTERN CUMBERLAND COUNTY IN MAINE...

* UNTIL 930 PM EDT

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER EXTREME SOUTHERN 
OXFORD...EXTREME NORTHERN YORK AND EXTREME NORTHWEST CUMBERLAND 
COUNTIES. RADAR ESTIMATES SHOW UP TO TWO AND A HALF INCHES OF RAIN 
HAVE FALLEN OVER THE PAST COUPLE HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORNISH 
...PORTER AND HIRAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4400 7066 4380 7060 4370 7098 4391 7100

$$

!SJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:31 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 31, 3:31 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
331 PM EDT SAT AUG 31 2013

.SYNOPSIS...
A BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN NEW ENGLAND THROUGH
TOMORROW...TRIGGERING SHOWERS AND THUNDERSTORMS. A WARM FRONT
LIFTS NORTH THROUGH THE REGION ON MONDAY WITH A COLD FRONT MOVING
EAST TUESDAY NIGHT INTO WEDNESDAY MORNING. ANOTHER COLD FRONT
SWEEPS THROUGH ON THURSDAY. HIGH PRESSURE BUILDS IN FRIDAY AND
SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK CAPPING EVIDENT ON 12Z KGYX SOUNDING SEEMS SUFFICIENT WHEN
COUPLED WITH WEAK FORCING TO PRECLUDE MUCH CONVECTION SO FAR
TODAY. BETTER INSTABILITY IS LOCATED TO THE SW EVEN THOUGH THERE
WERE BREAKS IN CLOUD COVER ACROSS PORTIONS OF CENTRAL NH AND
WESTERN MAINE. THESE HAVE SINCE FILLED IN AS A FRONT SLOWLY MOVES
ACROSS THE AREA. THIS BOUNDARY WILL EVENTUALLY STALL OVER THE AREA
THIS EVENING.

WEAK LOW PRESSURE DEVELOPS AND MOVES NE ALONG THE BOUNDARY TONIGHT
IN ASSOCIATION WITH A SHORT WAVE NOW OVER PENNSYLVANIA. THERE WILL
BE SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS AT BEST. QPF
AMOUNTS WILL LIKELY AVERAGE AROUND A QUARTER INCH WITH HIGHER
AMOUNTS ALONG THE BOUNDARY. OVERNIGHT LOWS WILL BE IN THE MID 60S
AREAWIDE.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
BY SUNDAY MORNING THE PREVIOUSLY MENTIONED PASSING SHORT WAVE WILL
CAUSE THE FRONT TO WAVER TOWARDS THE COAST BEFORE SOUTHERLY WINDS
RETURN WITH AN APPROACHING WARM FRONT. SHOWERS ARE EXPECTED
THROUGH TOMORROW ALONG THE FRONT. INSTABILITY LOOKS SUNDAY WITH
WEST WINDS ENCOURAGING SUNNY SKIES/INSOLATION EARLY ON.
STILL...OVERALL WEAK FORCING FOR ASCENT WILL KEEP STORM
ORGANIZATION LOW. THE BIGGEST THREAT REMAINS HEAVY RAINFALL WITH
THE BOUNDARY IN PLACE...SLOW STORM MOTION...AND PW VALUES NEARING
2". DAYTIME HIGHS SHOULD WARM INTO THE MID 70S NORTH OF THE FRONT
WITH MID 80S OVER FAR SW PORTIONS. WENT CLOSER TO NAM/ECMWF
GUIDANCE AS GFS LOOKED A BIT WARM.

A MORE SIGNIFICANT WAVE OF ENERGY ROTATES THROUGH MONDAY MORNING
AS UPPER LEVEL LOW TROUGHING DIGS INTO THE GREAT LAKES REGION AND
ATTEMPTS TO CUT OFF. CLOUDS AND WARM AIR ADVECTION KEEP SUNDAY
NIGHTS LOW TEMPERATURES IN THE 60S.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
SHORTWAVE TROUGH ROUNDING THE BROADER UPPER TROUGH WILL LIFT
NORTHEAST ACROSS NEW ENGLAND ON MONDAY. THIS WILL ALSO SERVE TO
PUSH A WARM FRONT NORTHWARD ACROSS THE AREA. EXPECT A FEW WAVES OF
SHOWERS DURING THE DAY MONDAY AS SEVERAL POCKETS OF ENERGY ROTATE
THROUGH THE AREA. ELEVATED INSTABILITY IN THE WARM ADVECTION
REGIME WILL LEAD TO THE POSSIBILITY OF THUNDERSTORMS... THOUGH
SEVERE STORMS ARE NOT EXPECTED. CLOUDS AND AN ONSHORE SOUTHEAST
FLOW WILL KEEP TEMPERATURES COOL FROM PORTLAND EASTWARD.
HOWEVER... SOME BREAKS IN THE CLOUDS IN THE AFTERNOON MAY ALLOW
TEMPERATURES TO WARM TO NEAR 80 OVER SOUTHERN NEW HAMPSHIRE.

MAIN TROUGH AXIS AND SURFACE COLD FRONT WILL PUSH INTO NEW ENGLAND
ON TUESDAY. THIS COULD SET THE STAGE FOR SHOWERS AND THUNDERSTORMS
TO DEVELOP ALONG THE FRONT... THOUGH THIS IS STILL UNCERTAIN AS
BEST LIFT MAY NOT COINCIDE WITH BEST SURFACE CONVERGENCE ALONG THE
FRONT. TROUGH AXIS SHIFTS EAST TUESDAY NIGHT WITH THE FRONT
PUSHING THROUGH THE AREA. THIS WILL BRING THE CHANCE OF SHOWERS TO
AN END. TEMPERATURES BEHIND THE FRONT ARE NOT ALL THAT COOL. HIGHS
ON WEDNESDAY WILL BE IN THE MID TO UPPER 70S.

NEXT COLD FRONT PUSHES QUICKLY SOUTHWARD THROUGH CANADA ON
WEDNESDAY AND INTO NORTHERN NEW ENGLAND ON THURSDAY. THIS AIR MASS
HAS ITS ORIGINS IN THE ARCTIC... SO IT WILL HAVE A NOTICEABLE
IMPACT ON TEMPERATURES AND HUMIDITY. EXPECT HIGHS IN THE 60S TO
NEAR 70 THE LAST HALF OF THE WEEK... WITH LOWS DROPPING INTO THE
40S AREAWIDE EXCEPT FOR 30S IN THE MOUNTAINS. MOUNT WASHINGTON
WILL LIKELY FALL BELOW FREEZING AT SOME POINT. THERE WILL BE A
CHANCE OF SHOWERS AS THE FRONT MOVES THROUGH THURSDAY... BUT
EXPECT QUIET WEATHER UNDER HIGH PRESSURE ON FRIDAY.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...KEPT VCTS/CB IN FOR THE WESTERN TERMINALS BUT OTHER
SITES WILL HAVE A LOWER CHANCE OF PRECIPITATION/THUNDER THIS
EVENING. MVFR AND LOWER CONDITIONS WILL DEVELOP FURTHER AS
MOISTURE CONTINUES TO INCREASE OVERNIGHT...WITH PATCHY DENSE FOG
ALONG AND SOUTH OF A STALLED BOUNDARY. MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED TOMORROW.

LONG TERM...A WARM FRONT SET UP ON MONDAY WILL LIKELY LEAD TO
SHOWERS AND IFR OR LOWER CEILINGS ESPECIALLY FROM PORTSMOUTH
EASTWARD. SOME THUNDERSTORMS ARE ALSO POSSIBLE DUE TO ELEVATED
INSTABILITY. MORE WIDESPREAD FOG IS LIKELY MONDAY NIGHT. ANOTHER
ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY AS A FRONT MOVES
THROUGH THE AREA. EXPECT A RETURN TO VFR CONDITIONS WEDNESDAY. AN
ARCTIC COLD FRONT DROPPING DOWN FROM THE NORTH ON THURSDAY COULD
BRING MVFR OR IFR CEILINGS NORTH OF THE MOUNTAINS.

&&

.MARINE...
SHORT TERM...WNA4 WAVE GUIDANCE SEEMS A BIT OVERDONE SO BLENDED
THE SWAN NAM AND WW3. THIS KEEPS SEAS AT OR BELOW 5 FT. SOUTHERLY
FLOW WILL INCREASE TONIGHT WITH STALLED BOUNDARY JUST INLAND.
GUSTS SHOULD ALSO STAY AT OR BELOW 25 KTS.

LONG TERM...SOUTHERLY FLOW ON MONDAY AND TUESDAY SHOULD STAY BELOW
25 KT... BUT A GRADUAL INCREASE IN WAVE HEIGHTS IS LIKELY
ESPECIALLY IN THE CENTRAL GULF OF MAINE WATERS. A COLD FRONT
PUSHES ACROSS THE WATERS FROM THE WEST TUESDAY NIGHT. ANOTHER
FRONT CROSSES THE WATERS FROM THE NORTHWEST THURSDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

HANES/KIMBLE
Hazardous weather outlook, Aug 31, 2:45 PM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
245 PM EDT SAT AUG 31 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-011845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
245 PM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
A FEW OF THESE SHOWERS AND STORMS COULD PRODUCE HEAVY RAINFALL
WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FRONT WILL STALL ACROSS NORTHERN NEW ENGLAND THIS WEEKEND.
SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE
STRONG. IN ADDITION...ANY SHOWER OR THUNDERSTORM MAY PRODUCE HEAVY
RAIN AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-011845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
245 PM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 6:06 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
606 PM EDT SAT AUG 31 2013

NHZ005-006-008-009-312300-
BELKNAP-MERRIMACK-SOUTHERN CARROLL-SOUTHERN GRAFTON-
606 PM EDT SAT AUG 31 2013

...HEAVY SHOWERS AND THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...
MERRIMACK COUNTY...CARROLL COUNTY AND GRAFTON COUNTY THROUGH 700 PM
EDT...

AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS AND THUNDERSTORMS OVER PORTIONS OF SOUTHERN
GRAFTON...NORTHERN BELKNAP...EXTREME NORTHERN MERRIMACK AND SOUTHERN
CARROLL COUNTIES.

THESE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE EAST AT 15 MPH.
SHOWERS AND THUNDERSTORMS WERE REDEVELOPING TO THE WEST AND MOVING
OVER AREAS THAT JUST RECEIVED HEAVY RAIN. DOPPLER RADAR INDICATES
THAT SOME AREAS HAVE PICKED UP NEARLY TWO INCHES OF RAIN OVER THE
PAST COUPLE HOURS.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CARDIGAN MOUNTAIN STATE PARK...ALEXANDRIA...RANGE...HEBRON...GROTON
...GRAFTON...CANAAN...WELLINGTON STATE PARK...BRISTOL AND
BRIDGEWATER THROUGH 700 PM EDT.

HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS.

LAT...LON 4370 7207 4388 7100 4369 7099 4353 7197
      4354 7203

SJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:34 PM EDTSpecial Weather StatementGYXOxford56 min
Aug 31, 12:48 AM EDTSpecial Weather StatementGYXAndroscoggin, Kennebec, Lincoln57 min

Nearby

Flash Flood Warnings in Maine, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.